Alert archive / Illinois / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 91, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jul 25, 2005, 8:15 PM CDT for Cook County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 25, 2005, 8:15 PM CDT (01:15 UTC)
- Expired
- Jul 25, 2005, 8:39 PM CDT
- In force
- 24 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Cook County, IL
The radar
The Chicago radar (KLOT), 49 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2558 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1613 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 13.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 7:10 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 25, 7:10 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 710 PM CDT MON JUL 25 2005 .DISCUSSION FOR AFTERNOON GRIDS... WEAK SURFACE BOUNDARY LAYING ACROSS NORHTERN ILLINOIS THIS MORNING APPEARS TO HAVE SERVED AS FOCUS FOR MORNING/EARLY AFTERNOON THUNDERSTORM DEVELOPMENT. GIVEN TIME OF DAY OF DEVELOPMENT AND RICH ENVIRONMENT FEAR WAS THAT STORMS WOULD CONTINUE TO DEVELOP WITH MANY OF THEM BECOMING SEVERE. THOUGH 88D DATA INDICATED HIGH VIL AND SOME ROTATION, REPORTS OF SEVERE WEATHER DID NOT COME IN WITH EXCEPTION OF HEAVY RAIN. AT THIS TIME BOUNDARY HAS MOVED NORTH INTO NORTHERN WISCONSIN WITH BEST DEVELOPMENT APPEARING NORTH OF IL/WI STATE LINE. ADDITIONAL THUNDERSTORMS ARE STILL POSSIBLE SOUTH OF BOUNDARY ACROSS FORECAST AREA AND COULD BE AIDED BY REMAINING DIURNAL HEATING AS CLOUD COVER THINS/CLEARS IN WAKE OF PREVIOUS STORMS. OVER LONGER HAUL CHARACTER OF H5 FLOW CHANGES WITH SHORT WAVE MOVES EAST THROUGH FLOW ACROSS AREA TONIGHT AND TUESDAY. WAVES SHOULD PROVIDE FORCING IN AREA OF GOOD MOSITURE WITH SHOWERS AND THUNDERSTORMS POSSIBLE TONIGHT AND LIKELY TUESDAY. AT SURFACE EXPECT COLD FRONT TO PASS ACROSS AREA EARLY TUESDAY. SECOND WAVE CAUSES FLOW TO GO NORTHWEST AND BRING FIRST REAL CHANGE IN WX/TEMPS IN QUITE A WHILE. MOST SIG CHANGE FOR LATER PORTION OF THIS CYCLE WILL BE TO TEMPS. MAX SHOULD SETTLE CLOSER TO SEASONAL NORMS IN THE UPPER 70S AND LOWER 80S. GIVEN THE 15 TO 20 DEGREE DROP FROM PAST SEVERAL/MANY DAYS, SHOULD BE A WELCOME RELIEF. MINS ALSO DROP TO COOL LOWER 60S. AFTER PERCIP TONIGHT/TUESDAY, REMAINDER OF CYCLE WILL BE DRY. && .AVIATION DISCUSSION FOR 00Z TAFS: MOIST AIRMASS CONTINUING TO SPROUT TSTMS THIS EVENING...ALTHO LOW LVL JET EXPECTED TO DEVELOP VERY LT TNGT AND PROVIDE BETTER DYNAMICS THAT WUD OVERCOME LACK OF SOLAR ENERGY. WITH SFC WARMING CAPES OVR 3K THIS EVENING...LOWERING OVERNIGHT. SHORT WAVE PROVIDING LIFT THIS EVE SHUD BE TO LK MICH BY MDNGT...SO SHUD SEE LULL BY THEN IF NOT BFR. NEXT MAJOR WAVE WILL ACCOMPANY SFC COLD FNT NOW FIRING TSTM LINE FROM WI THRU NRN KS. THIS SHUD BE HERE AFT SUNUP AND WHIP THRU BFR NOON. FNT STALLS A BIT AT MIDDAY AS SECONDARY WAVE RIDES UP FRONT FROM MO. THUS SHUD HAVE SECONDARY SHOT OF STORMS IN LT AFTN. GENERALLY GOING WITH VFR CIGS AND VSBY XCP IN TSTMS WITH SOUTH WIND VEERING TO SW AS WARM FNT MOVES NORTH OF TERMINALS THIS EVE. WINDS TURNING NORTH WITH COLD FRONT IN MORNING. AFTN CONVECTION SHUD BE ELEVATED AND OVERRIDING COLD FRONT. AFTER THIS SECONDARY WAVE PASSES TO EAST TUES EVENING...CAN EXPECT COLD SNAP WITH DEWPTS DROPPING TO 50S NEXT DAY AND HIGHS ONLY IN 70S. && .WATCHES/WARNINGS/ADVISORIES... .IL...HEAT ADVISORY LASALLE LIVINGSTON FORD AND IROQUOIS THRU 9 PM. .IN...HEAT ADVISORY BENTON THRU 9PM. .LK MI...NONE.
Hazardous weather outlook, Jul 25, 4:00 PM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 400 PM CDT MON JUL 25 2005 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-261100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 400 PM CDT MON JUL 25 2005 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TONIGHT A HEAT ADVISORY REMAINS IN EFFECT FOR THE SOUTHERN PORTION OF THE OUTLOOK AREA THROUGH 1 AM CDT TUESDAY MORNING. THE HEAT ADVISORY INCLUDES LA SALLE...LIVINGSTON...IROQUOIS...AND FORD COUNTIES IN ILLINOIS...AND BENTON COUNTY IN NORTHWEST INDIANA. HEAT INDICES OF 100 TO 110 ARE EXPECTED THROUGH THE EARLY EVENING HOURS. THE ENTIRE REGION IS IN A SLIGHT RISK OF SEVERE WEATHER TONIGHT. SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE TONIGHT...WITH THE COVERAGE EXPECTED TO INCREASE AFTER MIDNIGHT. THE MAIN THREATS WITH THESE STORMS WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AFTERNOON FOR AREAS SOUTHEAST OF A LINE FROM VALPARAISO TO KANKAKEE TO PONTIAC. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) LMZ740>745-766-261100- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 400 PM CDT MON JUL 25 2005 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...ESPECIALLY AFTER MIDNIGHT. SOME OF THESE THUNDERSTORMS MAY PRODUCE WIND SPEEDS IN EXCESS OF 35 KNOTS. DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF MORE THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT TUESDAY NIGHT FOR THE ILLINOIS AND INDIANA NEARSHORE WATERS OF SOUTHERN LAKE MICHIGAN. WINDS WILL BECOME NORTHEAST UP TO 25 KNOTS TUESDAY NIGHT WITH WAVES BUILDING TO 5 TO 7 FEET. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
In the hours before
Special weather statement, Jul 25, 4:10 PM CDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 410 PM CDT MON JUL 25 2005 ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002- 010>011-019-252215- BOONE-COOK-DEKALB-DUPAGE-FORD-GRUNDY-IROQUOIS-KANE-KANKAKEE- KENDALL-LAKE-LASALLE-LEE-LIVINGSTON-MCHENRY-OGLE-WILL-WINNEBAGO- BENTON-JASPER-LAKE-NEWTON-PORTER- 410 PM CDT MON JUL 25 2005 ...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH 678 FOR THE FOLLOWING AREA... IN ILLINOIS THIS CANCELS 18 COUNTIES IN CENTRAL ILLINOIS LIVINGSTON... IN EAST CENTRAL ILLINOIS FORD... IROQUOIS... IN NORTH CENTRAL ILLINOIS BOONE... DE KALB... LA SALLE... LEE... OGLE... WINNEBAGO... IN NORTHEAST ILLINOIS COOK... DUPAGE... GRUNDY... KANE... KANKAKEE... KENDALL... LAKE ILLINOIS... MCHENRY... WILL... IN INDIANA THIS CANCELS 5 COUNTIES IN NORTHWEST INDIANA BENTON... JASPER... LAKE INDIANA... NEWTON... PORTER... THIS INCLUDES THE CITIES OF...AURORA...BELVIDERE...CHICAGO... DEKALB...DIXON...FOWLER...GARY...JOLIET...KANKAKEE...MOROCCO... MORRIS...OREGON...OSWEGO...OTTAWA...PIPER CITY...PONTIAC... RENSSELAER...ROCKFORD...VALPARAISO...WATSEKA... WAUKEGAN AND WOODSTOCK. LMZ740>744-252215- WINTRHOP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR- 410 PM CDT MON JUL 25 2005 ...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH 678 FOR THE FOLLOWING AREA... THIS CANCELS THE FOLLOWING ADJACENT COASTAL WATERS WINTHROP HARBOR TO WILMETTE HARBOR IL... WILMETTE HARBOR TO NORTHERLY ISLAND IL... NORTHERLY ISLAND TO CALUMET HARBOR IL... CALUMET HARBOR IL TO GARY IN... GARY INDIANA TO BURNS HARBOR... CLK
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 7:35 PM CDT | Severe Thunderstorm Warning | LOT | Cook, Lake | 40 min |
| Jul 25, 7:55 PM CDT | Special Marine Warning | LOT | 95 min | |
| Jul 25, 11:45 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, LaSalle, Livingston | 41 min |
| Jul 26, 4:16 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle, Livingston | 44 min |
| Jul 26, 4:44 PM CDT | Tornado Warning | LOT | LaSalle, Livingston | 26 min |
| Jul 26, 5:06 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle, Livingston | 34 min |
| Jul 26, 5:58 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Iroquois, Livingston | 47 min |
| Jul 26, 6:08 PM CDT | Tornado Warning | LOT | Ford, Iroquois, Livingston | 50 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.